High Wind, Garza
- When
- May 13, 11:15 AM CST to 11:20 AM CST
- Where
- Garza forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
A very moist and unstable atmosphere developed on the 13th ahead of an approaching upper level short wave. Virga showers had developed out ahead of this upper level feature during the morning and early afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A very moist and unstable atmosphere developed on the 13th ahead of an approaching upper level short wave. Virga showers had developed out ahead of this upper level feature during the morning and early afternoon. This caused a severe wind gust to 65 mph from a heat burst at the Texas Tech University West Texas mesonet site near Graham (Garza County). When thunderstorms developed in the late afternoon, the initial activity was somewhat disorganized. But these initial storms were intense enough to produce pockets of hail as large as ping pong ball size. Eventually the scattered thunderstorms amalgamated into a line and accelerated eastward through the Rolling Plains and into western North Texas during the late evening hours. Several reports of small hail, strong to severe wind gusts and very heavy rainfall were received as the line moved through.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 13, 10:57 AM CST, 18 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Lubbock TX 1157 AM CDT Wed May 13 2020 .UPDATE... Upper level shortwave is currently analyzed in water vapor near the Rio Grande of far west Texas and southern New Mexico which should make it into our forecast area later this afternoon. With this feature an area of evaporating rain showers (virga) has been noted across our area and southward. This activity will lead to competing factors for destabilization. First, due to the cloud cover surface temperatures will be a bit slower to warm so instability may be dampened a bit compared to previous guidance. However, the flip side of that is that this may also help to cool mid levels leading to steeper lapse rates aloft and hence increase the amount of instability. This wave should help to increase broad upper level divergence across the forecast area early this afternoon as well. Additionally, at 500mb a jet streak should be in place from roughly the TX/NM border up into SW KS. This will also aid in broadscale lift across the region as our forecast area should be in the right entrance region of that jet. Surface winds have become westerly from Adrian to Earth back to Tatum and dewpoints have begun to drop however the gradient remains quite diffuse this morning. Dewpoints in the low to mid 60's are present ahead of this line with upper 30's to low 40's behind it. Expect this gradient to sharpen up within the next hour or two which will provide the surface lift necessary for thunderstorm development early this afternoon. There is still some question as to how quickly the dryline sharpens and moves east which will impact where storm initiation occurs. Latest thinking is that storm initiation should occur along or just west of the I-27 corridor. Current SPC Mesoanalysis guidance is indicating a gradient of MLCAPE along I-27 with the highest CAPEs being noted across the Rolling Plains as expected. Guidance is still indicating MLCAPE values exceeding 3500 J/Kg across the SE Panhandle this afternoon. With the large amount of cape in place very large hail up to baseball size will be possible. Additionally, large amounts of DCAPE may also pose a damaging wind threat with isolated gusts to 80 mph possible. Shear values are a bit on the modest side but still sufficient for thunderstorm organization. Along the I-27 corridor effective bulk shear values around 30 kts will be most likely with slightly higher values further east across the Rolling Plains and southeast Panhandle. While some low level curvature of the hodograph exists the hodograph is generally linear along the I-27 corridor. As storms initially fire along the boundary, storm splits would be likely that should lead to a line of storms rather quickly. As storms congeal into a line, damaging winds should become the more predominant threat however some cores of large hail will remain possible. Overall storm motion is on the slow side with right moving storms progged to move east around 10-15 mph. With PWATs around an inch combined with slow storm motion there may be some localized flooding threat. Across the northern Rolling Plains and SE Panhandle, hodograph curvature and overall length increases a bit as low level winds should remain backed ahead of the dryline. This will lead to slightly faster storm motions as well as enhance low level curvature of the hodograph. Current 0-3km srh is expected to increase to around 150 m2/s2 this evening however LCLs may be a bit on the high side for any appreciable tornado risk to develop. Nonetheless, a tornado or two can't be ruled out across this area. /WCI && .PREV DISCUSSION... /issued 625 AM CDT Wed May 13 2020/ AVIATION... All three terminals start LIFR in this cycle though KLBB is right on the edge of the cloud/fog deck. This site should be the first to lift by 14Z followed by KPVW whilst KCDS may remain with low ceiling for quite some time. Plenty of uncertainty in the timing of this TAF cycle. Expect thunderstorms to fire near KPVW/KLBB this afternoon then progress eastward during the late afternoon and evening. Low level jet will return tonight. PREV DISCUSSION... /issued 302 AM CDT Wed May 13 2020/ SHORT TERM... Upper level flow has backed to a more southwesterly direction ahead of an embedded trough axis in the mean flow which, as of midnight, was aligned from Arizona down the Sonoran coast per model initialization. However, there are hints in the water vapor imagery which suggest this may not be so clean cut. While the GFS and ECMWF paint a similar picture, the orientation and position of the speed max on the southern end of the system is actually further north and oriented more NE/SW across Sonora. First issue will be that of the low clouds situated across the region. The last PIREP received pointed toward tops around 4kft MSL (thus quite thin) though depth appears thicker out east. Will continue to monitor RH/Leaf Wetness/Webcams for potential for dense fog. Thus far, observations remain above 1mi though we have many hours of night left. The rainfall received Monday night may help this along to some extent combined with the upslope surface winds. By early this afternoon, this feature should be aligned from the KABQ to near MMCU passing overhead by late this afternoon. This would generally shunt the best lift to our east this afternoon. However, with the observations suggesting a somewhat more longitudinal orientation, one would expect the system to move marginally slower thus prolonging a period of PVA here in West Texas. In turn, this could slightly delay mid level cooling associated with the upper level trough. At the surface, the dryline is expected to become active later this morning. However, thus far this year, we have seen models generally over-estimate eastward progression. This is believed to be triggered by above typical soil moisture across the region. With a fairly good rainfall Monday evening, this further triggers the possibility of a slower dryline. Would expect convection to fire this afternoon along the western edge of a sharp theta-e gradient which would suggest initiation west of I-27 with storms maturing over the central zones and moving east with time. All this said, if skies clear very efficiently this morning and winds veer shortly after sunrise, this would suggest the threat would move further east. However, given the vigor at which the low level moisture has moved in combined with the potentially slower progression (not to mention not terribly cool) trough axis, I would not be surprised to see winds stay backed a bit longer than suggested by guidance through the morning hours. Also supporting the thought of the more western initialization is a remnant boundary which sat nearly stationary Tuesday afternoon which is still evident in the low level cloud fields this morning from near Muleshoe to Levelland to Tahoka. One other complicating factor is the anticipated moisture around H5 which could trigger virga showers perhaps as early as mid-morning. These could serve to cool the mid levels somewhat and at least provide an opportunity for increased destabilization as the result of increased lapse rates. Once convective initiation is underway, the big question which will drive intensity will be availability of low level moisture. With lift associated with the theta-e axis / dryline, the moisture should be able to be tapped with deep convection starting in the 20-21Z time period. CAPE approaching 4kJ/kg will certainly support large hail. Vertical theta-e profiles also suggest good downburst potential as well supported by DCAPE values > 1200J/kg. Tornadic potential will be highly dependent on mixed layer moisture but the general setup would suggest the best chances might be along and east of I27 late this afternoon into the evening hours. Storms will initially be discrete with sfc bdry / anvil layer winds suggesting potential to evolve into more of an MCS with time. Hail to baseballs (possibly larger) and winds above 75 mph seem realistic given the thermodynamic profile. In terms of hydro, G16 PWATs are running around an inch or more along and east of the I27 corridor. With right movers progged to move only 10-15 kts, boundary interactions could trigger some quite slow propagation speeds leading to local heavy rain threat. Finally, a few hours of elevated fire weather conditions may occur right along the TX/NM state line where values dip to near 15 pct along with wind speeds in the upper teens. With the recent rain dropping ERCs down to near 50pct, will hold off on any headlines. LONG TERM... More active weather is expected for the rest of the week with additional severe storm chances. For Thursday, we will undergo slight height rises during the day time which will likely limit convective chances despite a dryline still in place. Upper level flow will increase but become slightly anticyclonic. The dryline is expected to mix farther to the east into the Rolling Plains. Models depict the dryline as far west as 100W but most show it a little farther to the east of that. There are significant differences between models in the degree of strength of the cap. Therefore, convective chances are not zero but are small. Better chances for severe convection will emerge on Friday afternoon and evening. Upper flow will quickly back early Friday in response to a compact short wave/closed low moving into northern Mexico. This system will then move out across central Texas Friday night. Despite the approaching short wave, flow aloft will return to a weakness in the wind speeds. Adding to the complexity, a cold front may try to impinge on the area during the afternoon. However, surface dew points in the lower 60s will continue to yield substantial amounts of CAPE that appears to be uncapped. A rex block over the northeastern Pacific will break down later this week as a large upper level low moves in its place. Upper flow will become increasingly amplified next week as this system moves closer to the west coast. A large ridge will develop over the central CONUS next week in response. This pattern will generally keep low level moisture in the area for the first half of next week. Unfortunately, none of this moisture will likely translate into precipitation with a lack of large scale lift. As the large trough moves across the Intermountain West, there are model differences in how far south the base of the trough will drop. Ensemble members show a wide range of solutions but Wednesday looks to see the best chances of convection at the moment. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 58/26/26/01
Hazardous Weather Outlook National Weather Service Lubbock TX 1130 AM CDT Wed May 13 2020 TXZ021>044-141630- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1130 AM CDT Wed May 13 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. A risk of thunderstorms, some severe, will exist this afternoon and evening primarily near and east of the I-27 corridor. Hail to the size of baseballs and wind gusts to 80 mph will be possible. A risk of tornados will also exist primarily across the Rolling Plains and southeast Panhandle. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periods of thunderstorms will be possible this week into the weekend across the region. From Thursday through Saturday, temperatures will warm and moisture will increase, creating an environment more favorable for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
The Lubbock radar (KLBB), 71 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
10 hail, 2 thunderstorm wind, 1 high wind. Local standard time, as filed.
A report of quarter size hail was received about two miles northwest of Smyer.
A trained weather spotter estimated a wind gust to 70 mph north of Whitharral along US Highway 385.
A trained weather spotter estimated quarter size hail along US Highway 62 in northeastern Childress County.
Quarter size hail was measured by a member of the public about three miles north of Abernathy.
Numerous reports were received of hail ranging in size from quarters to ping pong balls in the southwestern portion of the city of Lubbock.
A report was received of ping ping ball size hail about ten miles east of Tahoka along US Highway 380.
A report was received of quarter size hail about four miles west-southwest of Paducah.
A report from the public was received of quarter size hail in Wilson.
A Texas Tech University West Texas mesonet site near Graham measured severe wind gusts from 1910 CST through 1920 CST. The peak wind gust measured was 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884497, 884502, 884507, 884508, 884509, 884510, 884513, 884512, 884511, 884514, 884516, 884517, 884518.